Melanonychia and mucocutaneous hyperpigmentation from hydroxyurea use for the treatment of essential thrombocytosis

Suman S. Karanth, Anurag Gupta, Mukhyaprana Prabhu

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Hydroxyurea is an antineoplastic agent commonly used to treat essential thrombocytosis. We report the case of a 50-year-old woman who was incidentally detected to have essential thrombocytosis after suffering an episode of cerebrovascular accident with faciobrachial monoparesis. She was subsequently initiated on hydroxyurea. Within seven weeks of therapy, the patient noticed irregular hyperpigmented patches over her feet, hands and perioral region, with bluish-grey longitudinal bands on all 20 nails. Hydroxyurea-induced hyperpigmentation and melanonychia are not commonly reported. To the best of our knowledge, this is only the third published report of hydroxyurea-induced hyperpigmentation and melanonychia involving all 20 nails. Physicians need to be aware of such mucocutaneous side effects to avoid misdiagnosis and unwarranted fear in patients. The decision to discontinue the intake of the drug depends heavily on the future risk of thrombotic events.

Original languageEnglish
JournalSingapore Medical Journal
Volume55
Issue number1
DOIs
Publication statusPublished - 01-01-2014

Fingerprint

Thrombocytosis
Hyperpigmentation
Hydroxyurea
Nails
Paresis
Therapeutics
Diagnostic Errors
Antineoplastic Agents
Fear
Foot
Hand
Stroke
Physicians
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

@article{eb7aa3964aea459ca62ef016264f0b32,
title = "Melanonychia and mucocutaneous hyperpigmentation from hydroxyurea use for the treatment of essential thrombocytosis",
abstract = "Hydroxyurea is an antineoplastic agent commonly used to treat essential thrombocytosis. We report the case of a 50-year-old woman who was incidentally detected to have essential thrombocytosis after suffering an episode of cerebrovascular accident with faciobrachial monoparesis. She was subsequently initiated on hydroxyurea. Within seven weeks of therapy, the patient noticed irregular hyperpigmented patches over her feet, hands and perioral region, with bluish-grey longitudinal bands on all 20 nails. Hydroxyurea-induced hyperpigmentation and melanonychia are not commonly reported. To the best of our knowledge, this is only the third published report of hydroxyurea-induced hyperpigmentation and melanonychia involving all 20 nails. Physicians need to be aware of such mucocutaneous side effects to avoid misdiagnosis and unwarranted fear in patients. The decision to discontinue the intake of the drug depends heavily on the future risk of thrombotic events.",
author = "Karanth, {Suman S.} and Anurag Gupta and Mukhyaprana Prabhu",
year = "2014",
month = "1",
day = "1",
doi = "10.11622/smedj.2013187",
language = "English",
volume = "55",
journal = "Singapore Medical Journal",
issn = "0037-5675",
publisher = "Singapore Medical Association",
number = "1",

}

Melanonychia and mucocutaneous hyperpigmentation from hydroxyurea use for the treatment of essential thrombocytosis. / Karanth, Suman S.; Gupta, Anurag; Prabhu, Mukhyaprana.

In: Singapore Medical Journal, Vol. 55, No. 1, 01.01.2014.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Melanonychia and mucocutaneous hyperpigmentation from hydroxyurea use for the treatment of essential thrombocytosis

AU - Karanth, Suman S.

AU - Gupta, Anurag

AU - Prabhu, Mukhyaprana

PY - 2014/1/1

Y1 - 2014/1/1

N2 - Hydroxyurea is an antineoplastic agent commonly used to treat essential thrombocytosis. We report the case of a 50-year-old woman who was incidentally detected to have essential thrombocytosis after suffering an episode of cerebrovascular accident with faciobrachial monoparesis. She was subsequently initiated on hydroxyurea. Within seven weeks of therapy, the patient noticed irregular hyperpigmented patches over her feet, hands and perioral region, with bluish-grey longitudinal bands on all 20 nails. Hydroxyurea-induced hyperpigmentation and melanonychia are not commonly reported. To the best of our knowledge, this is only the third published report of hydroxyurea-induced hyperpigmentation and melanonychia involving all 20 nails. Physicians need to be aware of such mucocutaneous side effects to avoid misdiagnosis and unwarranted fear in patients. The decision to discontinue the intake of the drug depends heavily on the future risk of thrombotic events.

AB - Hydroxyurea is an antineoplastic agent commonly used to treat essential thrombocytosis. We report the case of a 50-year-old woman who was incidentally detected to have essential thrombocytosis after suffering an episode of cerebrovascular accident with faciobrachial monoparesis. She was subsequently initiated on hydroxyurea. Within seven weeks of therapy, the patient noticed irregular hyperpigmented patches over her feet, hands and perioral region, with bluish-grey longitudinal bands on all 20 nails. Hydroxyurea-induced hyperpigmentation and melanonychia are not commonly reported. To the best of our knowledge, this is only the third published report of hydroxyurea-induced hyperpigmentation and melanonychia involving all 20 nails. Physicians need to be aware of such mucocutaneous side effects to avoid misdiagnosis and unwarranted fear in patients. The decision to discontinue the intake of the drug depends heavily on the future risk of thrombotic events.

UR - http://www.scopus.com/inward/record.url?scp=84892741687&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84892741687&partnerID=8YFLogxK

U2 - 10.11622/smedj.2013187

DO - 10.11622/smedj.2013187

M3 - Article

VL - 55

JO - Singapore Medical Journal

JF - Singapore Medical Journal

SN - 0037-5675

IS - 1

ER -